Sasha Jackson, 34, who suffers from fibromyalgia – a chronic pain syndrome – was left vomiting for hours due to the side effects of taking the wrong medication
Sasha Jackson, 34, suffers from fibromyalgia – a chronic pain syndrome (Image: SWNS – Bristol +44 (0)1179066550)
A woman was left hospitalised after suffering chronic vomiting when a Tesco pharmacist gave her a prescription for diabetes instead of her pain relief medication.
Sasha Jackson, 34, who suffers from fibromyalgia – a chronic pain syndrome – was left vomiting for hours due to the side effects of taking the wrong medication.
She was given an emergency prescription of the anti-inflammatory drug Naproxen by paramedics on New Year’s Eve, the Bristol Post reports .
Her partner Darren Davies, 51, went to collected the prescription from the Tesco superstore in Clevedon, North Somerset, but was given Metformin – a treatment for type 2 diabetes.
Darren said: “I went along to Tesco the same day, on New Year’s Eve, and came away with the meds.
“Everything seemed to have been checked, the box was all right and marked up with the correct medication name.
“But then Sasha started vomiting violently, which was really unusual, because she had had those pills before.”
Sasha was taken to hospital for treatment (Image: SWNS – Bristol +44 (0)1179066550)
Darren became increasingly concerned when his partner continued to be sick and decided to take another look at medication they had been given.
He said: “It was only then that I thought – what are these?
“So, I looked at the packet again and saw that what was inside the box was actually a drug called Metformin.”
After reading about the drug on Google, Darren was horrified to find the drugs are used for patients with type 2 diabetes – and the side effects Sasha was experiencing were listed online.
“We didn’t know if it would affect the other medication she was on either, so, we rang 101 again and they told us to go straight to hospital.
“The nurse kept apologising and it wasn’t even her fault or Southmead’s fault, but I think she was just absolutely horrified and felt bad, I guess, because it looks bad on the NHS.”
Sasha has remained feeling unwell since the incident, despite having stopped taking the incorrect pills.
Darren returned to Tesco on January 2, to notify the store manager who promised to investigate.
Darren said: “We started thinking, well, what if they’ve just mixed the boxes up and someone with type 2 diabetes has had anti-inflammatory medication instead?”
The couple were told that three checks are performed on medication before they are administered.
“The problem is we get all our medication there, Sasha’s medication and mine, as I’ve recently been diagnosed with high cholesterol,” her partner said.
“I think it’s really concerning that after three checks it still wasn’t picked up.
“At the end of the day, Sasha wasn’t feeling good anyway and what she really needed was pain relief. What she got made her much worse.”
A spokesman for Tesco said: “We are extremely sorry for the concern and upset this incident caused Sasha and Darren.
“There was a selection error when dispensing this individual prescription and no other prescriptions from the pharmacy were affected.
“We are conducting a full and thorough investigation, and will update Sasha and Darren with our findings.”